NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 1, 2016
High Blood Pressure
RE: Would like to take hyzaar but problem
I am taking cardizem 180SR for high BP and 50mg cozaar. You advised me that Hyzaar alone was a good alternative to the cardizem , but it seems that the water pills raise my uric acid level which normaly is a bit elevated at 8.2mg/dl. I would like to get off the calcium channel blocker as I think it is not safe. However, I have used many medicines Teveten 600mg(headache), Feldipine/metotoprol 50/5 sustained release(feet swelled), indur 30mg,cozaar 50mg. The best blood pressure control was with the feldipine/metotoprol 50/5,indur 30mg and cozaar 50mg. Only the foot swelling caused me to get off this regime. Can I go off a calcium channel blocker without a dosage progressive decrease if I am on other BP meds? Seems my foreign doctor starts one med and stops it tries another due to side effects or failure to work well. If you stop a cardiezem SR180 and go on the feldipine/ metotoprol 50/5 will you need to slowly decrease the cardiezem first? Also is the swelling of feet with the feldipne/metotoprol of any concern or just an annoyance.?
The increase in uric acid caused by water pills is usually small and of no consequence. In a person who does not suffer from gout, a high uric acid is probably harmless. It is more important to control the blood pressure.
Calcium channel blockers are good anti-hypertensive agents, but they can cause some ankle and foot swelling. The swelling is not dangerous, but can be annoying. Both Cardizem (diltiazem) and felodipine are calcium channel blockers. Felodipine usually causes more edema than diltiazem. Switching from one calcium channel blocker to another is usually safe, and one does not have to taper off the dose.
The combination of felodipine and metoprolol is generally safe effective. In a case like yours one has to adjust and change medications until one finds a regimen that causes minimal side effects but also controls your blood pressure, preferably to a systolic pressure under 130 mmHg.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati